Ohio, 2013

Damaging Winds in Ohio, May 31, 2013

May 31, 2013 · NWS CLE · 11 events in 8 counties and zones

A very warm and humid airmass was in place on May 31st. Showers and thunderstorms developed across northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very warm and humid airmass was in place on May 31st. Showers and thunderstorms developed across northern Ohio. Some of the stronger thunderstorms became severe. Damage was reported in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 1:15 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 1:15 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT FRI MAY 31 2013

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE OVER THE EASTERN ATLANTIC OCEAN WILL
CONTINUE TO PUMP WARM AND HUMID AIR INTO THE REGION THROUGH
SATURDAY. LOW PRESSURE WILL MOVE SLOWLY TO THE CENTRAL GREAT LAKES
BY SUNDAY MORNING AND FORCE A COLD FRONT EAST ACROSS THE AREA SUNDAY
EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION ON MONDAY
FORCING MUCH COOLER AIR EAST. THE HIGH WILL BECOME ABSORBED INTO
ANOTHER HIGH PRESSURE WELL NORTH OF THE GREAT LAKES BY WEDNESDAY AND
THEN SHIFT OFF THE EAST COAST BY FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...UPDATED HOURLY TEMPS...DEW POINTS...CLOUDS...POPS FROM
THE MORNING INTO THE AFTERNOON. OTHERWISE...NO SIGNIFICANT CHANGES.

PREVIOUS DISCUSSION...
ATLANTIC HIGH PRESSURE WILL CONTINUE TO BE THE DOMINATING WEATHER
FEATURE FOR TODAY. ALTHOUGH...THIS FEATURE IS GRADUALLY BEING NUDGED
A BIT FURTHER EAST ALLOWING THE ACTIVE ZONE OF CONVECTION TO SHIFT
FURTHER EAST TOWARD OUR AREA.

MODELS SUGGEST A 500 MB JET STREAK WILL PUSH INTO LAKE MICHIGAN BY
12Z THIS MORNING AND THE RIGHT REAR QUAD OF THE JET MAXIMA WILL BE
OVER THE WESTERN PORTIONS OF THE FORECAST AREA. THIS ENERGY WILL
SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
TOLEDO AND FINDLAY AREAS. FURTHER EAST...IT APPEARS TO BE LESS
FAVORABLE FOR CONVECTION DUE TO LACK OF SUPPORT ALOFT IN THE MORNING
BUT WE WILL RELY ON INSTABILITY TO HELP DEVELOP ACTIVITY FURTHER
EAST DURING THE AFTERNOON. SO WILL SPREAD SHOWER CHANCE FROM WEST TO
EAST DURING THE MORNING HOURS ACROSS THE AREA. LATEST SPC OUTLOOK
FOR SEVERE SHOWS A SLIGHT RISK ACROSS WESTERN THIRD OF OHIO FOR
TODAY. THIS SEEMS REASONABLE CONSIDERING THE UPPER LEVEL
SUPPORT...MOISTURE AND INSTABILITY IN PLACE FOR THIS AFTERNOON. AS
ALWAYS...WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORM THREAT TODAY.

TEMPERATURES COULD BE A BIT OF A CHALLENGE TODAY AS 850 MB
TEMPERATURES WILL RUN ABOUT 2 DEGREES COOLER THAN YESTERDAY. WILL
LIKELY GO WITH TEMPERATURES FAIRLY CLOSE TO YESTERDAY IN THE EAST
HALF OF THE FORECAST AREA AND SLIGHTLY COOLER IN THE EXTREME WEST.
COOLER TEMPERATURES IN THE WEST WILL BE A RESULT OF CONVECTION
KNOCKING TEMPERATURES BACK A PEG.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
HEAT AND HUMIDITY HANG AROUND AGAIN TONIGHT AND THEREFORE SO DOES
THE INSTABILITY. YET ANOTHER EVEN MORE POTENT JET STREAK RACES
NORTHEAST INTO THE CENTRAL GREAT LAKES. THIS FEATURE WILL PLACE THE
RIGHT REAR QUAD ACROSS THE LOCAL AREA ONCE AGAIN PROVIDING SOME
SUPPORT FOR THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE
NIGHT. THE BEST CHANCE STILL APPEARS TO BE IN THE WEST CLOSER TO THE
JET MAXIMUM BUT CANT RULE OUT AN ISOLATED SHOWER AND THUNDERSTORM IN
THE EAST.

PRECIPITABLE WATER VALUES JUMP UP TO AROUND 1.8 FOR SATURDAY INTO
SUNDAY AHEAD OF THE COLD FRONT. ANY THUNDERSTORMS THAT DO DEVELOP
COULD PRODUCE SOME LOCALLY HEAVY RAIN DURING THIS TIME FRAME. WARM
CLOUD DEPTH REACHES 11000 FEET THROUGH THIS PERIOD AS WELL. STORM
MOTION IS NOT EXPECTED TO BE REAL SLOW SO THIS SHOULD ALLEVIATE
POTENTIAL FOR ONE STORM PRODUCING A LOT OF HEAVY RAIN IN ONE
LOCATION. HOWEVER...POTENTIAL EXISTS FOR A PERIOD OF TRAINING
THUNDERSTORMS ESPECIALLY SATURDAY INTO SATURDAY NIGHT. SOME
LOCATIONS...ESPECIALLY OVER ERIE AND CRAWFORD COUNTIES OF
PENNSYLVANIA HAVE RECEIVED CONSIDERABLE RAINFALL IN THE LAST FEW
DAYS. WILL HAVE TO MONITOR THIS SITUATION FOR THE POSSIBILITY OF
ISSUING A FLOOD WATCH AT SOME POINT IN THE NEXT 24 HOURS AS RAINFALL
AMOUNTS COULD REACH BETWEEN 1 AND 3 INCHES BY THE TIME THIS IS OVER
ON SUNDAY. DUE TO THE DRY CONDITIONS OVER MUCH OF THE AREA...IT IS
ANTICIPATED THAT SMALL STREAMS...CREEKS AND AREAS WHERE PONDING OF
WATER OCCURS WILL BE THE MOST LIKELY TO BE AFFECTED BY THE HEAVY
RAIN POTENTIAL.

LOW PRESSURE IS EXPECTED TO MOVE EAST ACROSS THE CENTRAL GREAT LAKES
ON SUNDAY FOLLOWED BY A COLD FRONT THAT WILL MOVE THROUGH THE REGION
SUNDAY AFTERNOON AND EVENING. DUE TO THE INCREASED
INSTABILITY...THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS EACH
DAY THROUGH SUNDAY MORNING ACROSS THE AREA. MAIN THREATS APPEAR TO
BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. WILL BE MONITORING
THE SITUATION THROUGH THE PERIOD AS STORMS DEVELOP.

DRIER AIR FOLLOWS THE COLD FRONT FAIRLY QUICKLY SUNDAY NIGHT INTO
MONDAY AS HIGH PRESSURE BUILDS EAST INTO THE FORECAST AREA. THE HIGH
WILL BRING A RETURN BACK TO FAIR WEATHER MONDAY INTO MONDAY NIGHT.
THE DOWN SIDE IS THE COLD AIR ADVECTION EXPECTED WITH THE COLD
FRONT. WE WILL LIKELY SEE HIGHS ON MONDAY ABOUT 20 DEGREES COLDER
THAN TODAY WITH HIGHS GENERALLY IN THE 60S. LOWS MONDAY NIGHT WILL
DIP INTO THE 40S TO LOWER 50S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE LONG TERM PORTION OF THE FORECAST WILL BE DOMINATED BY A LARGE
AREA OF CANADIAN HIGH PRESSURE. BY TUESDAY THE HIGH SHOULD EXTEND
FROM NORTHWEST ONTARIO TO THE MIDWEST. THE ONLY FLY IN THE OINTMENT
TUESDAY IS STRONG SHORTWAVE CROSSING EXTREME EASTERN ONTARIO INTO
NEW ENGLAND. AT THIS TIME IT STILL SEEMS THAT ANY THREAT OF
PRECIPITATION SHOULD STAY NORTHEAST OF THE AREA.

THE SURFACE HIGH WILL PASS BY TO THE NORTH MID WEEK WITH AN EXTENDED
PERIOD OF NORTHEAST TO EAST FLOW. THIS WILL KEEP TEMPERATURES
GENERALLY BELOW NORMAL THE FIRST HALF OF THE WEEK ESPECIALLY NEAR
LAKE ERIE. THE NEXT CHANCE FOR SHOWERS MAY COME AS EARLY AS
WEDNESDAY NIGHT OR THURSDAY THROUGH A COMBINATION OF OVER RUNNING
AND WARM ADVECTION FROM THE WEST. AT THE VERY LEAST WE SHOULD SEE AN
INCREASE IN CLOUDS BY THURSDAY. TEMPERATURES SHOULD RECOVER TO NEAR
NORMAL BY THURSDAY ASSUMING WE DO NOT BECOME OVERCAST WITH SHOWERS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A BAND OF SHOWERS ASSOCIATED WITH A DISTURBANCE IN THE ATMOSPHERE
WILL MAKE ITS WAY EAST ACROSS OHIO TODAY. SOME THUNDERSTORMS HAVE
DEVELOPED AND WILL CONTINUE TO DEVELOP OUT AHEAD OF THE MAIN BAND OF
SHOWERS. THESE THUNDERSTORMS ARE SCATTERED IN COVERAGE...SO HAVE
KEPT THE TEMPO THUNDERSTORM FORECAST FOR ALL TAF SITES. ANY
THUNDERSTORMS THAT DO PASS OVER TAF SITES COULD CAUSE VISIBILITIES
TO BRIEFLY DROP TO IFR AND WINDS TO INCREASE IN SPEED. THE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BE EAST OF THE FORECAST AREA BY
EARLY MORNING SATURDAY. HOWEVER...ANOTHER BAND OF SHOWERS WILL
MOVE IN QUICKLY BEHIND THEM. ANY BREAK IN SHOWERS THAT DOES OCCUR
WILL LIKELY BE BRIEF. THE SECOND BAND OF SHOWERS WILL LIKELY
DECREASE IN INTENSITY AS IT MOVES EAST...FOR NOW HAVE KEPT
VICINITY SHOWERS AT THE EASTERN TAF SITES THROUGH THE TAF PERIOD.
WINDS WILL REMAIN GUSTY FROM THE SOUTH/SOUTHWEST THROUGH TONIGHT
BEFORE DROPPING OFF IN THE OVERNIGHT HOURS. WINDS WILL BECOME
GUSTY AGAIN SATURDAY MORNING.

.OUTLOOK...NON VFR CONDITIONS LIKELY SATURDAY INTO SUNDAY WITH
SHOWERS/THUNDERSTORMS. NON-VFR CEILINGS POSSIBLE SUNDAY NIGHT AND
MONDAY MORNING NE OH/NW PA.

&&

.MARINE...
THE SOUTH FLOW WILL CONTINUE ON LAKE ERIE. WHILE THE GRADIENT IS
RELATIVELY WEAK TODAY...THERE WILL BE SOME THUNDERSTORMS WITH
LOCALLY STRONGER WINDS/WAVES. THE GRADIENT WILL INCREASE ON SATURDAY
AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT IS EXPECTED TO
CROSS THE LAKE SUNDAY MORNING. THE COMBINATION OF LOW PRESSURE OVER
THE NORTHERN LAKES...RISING PRESSURES FRO THE WEST...AND WEAK COLD
ADVECTION WILL PROBABLY MAKE FOR A CHOPPY LAKE ON SUNDAY AND SMALL
CRAFT ADVISORIES MAY BE NEEDED. WINDS WILL VEER FROM SOUTHWEST TO
WEST AND EVENTUALLY NORTH AND NORTHEAST MONDAY INTO TUESDAY AS
CANADIAN HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...TK/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...YEAGER
MARINE...KOSARIK
Hazardous weather outlook, May 31, 5:30 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
630 AM EDT FRI MAY 31 2013

OHZ003-006>008-017-018-027-028-036-011030-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
630 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY
MORNING. THE MAIN THREATS WILL ONCE AGAIN BE STRONG DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-011030-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
630 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY
MORNING. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-011030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
630 AM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY
MORNING. THE MAIN THREATS WILL BE STRONG THUNDERSTORM WINDS AND
LARGE HAIL.

LOMBARDY

In the hours before

Special weather statement, May 31, 2:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EDT FRI MAY 31 2013

OHZ007>013-018>022-027>032-036>038-047-312030-
ASHLAND-CRAWFORD-CUYAHOGA-ERIE-GEAUGA-HOLMES-HURON-KNOX-LAKE-LORAIN-
MARION-MEDINA-MORROW-OTTAWA-PORTAGE-RICHLAND-SANDUSKY-SENECA-STARK-
SUMMIT-WAYNE-WYANDOT-
328 PM EDT FRI MAY 31 2013

...SPECIAL WEATHER STATEMENT FOR ASHLAND...CRAWFORD...CUYAHOGA...
EASTERN OTTAWA...EASTERN SANDUSKY...EASTERN SENECA...EASTERN
WYANDOT...ERIE...GEAUGA...HOLMES...HURON...KNOX...LAKE...LORAIN...
MARION...MEDINA...MORROW...PORTAGE...RICHLAND...STARK...SUMMIT AND
WAYNE COUNTIES UNTIL 430 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT WERE GRADUALLY
STRENGTHENING. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
SOME OF THE STRONGER STORMS MAINLY FROM VERMILION TO MARION THROUGH
430 PM.

REL

The radar

The Cleveland radar (KCLE), 83 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huron

When
May 31, 2:55 PM EST
Where
Huron County, Willard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.050, -82.730

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Marion

When
May 31, 4:15 PM EST
Where
Marion County, La Rue
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.580, -83.320

A trained spotter measured a 65 mph thunderstorm wind gust. Several large tree limbs were snapped.

Thunderstorm Wind, Morrow

When
May 31, 4:33 PM EST
Where
Morrow County, Shauck
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.620, -82.670

Thunderstorm wind gusts were estimated at 60 mph. Several large tree limbs were downed.

Thunderstorm Wind, Crawford

When
May 31, 4:36 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.730, -82.780

A large tree limb fell and crushed a van. A garage was also damaged.

Thunderstorm Wind, Crawford

When
May 31, 4:40 PM EST
Where
Crawford County, New Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.970, -82.850

Thunderstorm winds downed two trees.

Thunderstorm Wind, Richland

When
May 31, 4:55 PM EST
Where
Richland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.770, -82.520

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Huron

When
May 31, 5:10 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Several large trees were snapped or uprooted.

Thunderstorm Wind, Lorain

When
May 31, 5:20 PM EST
Where
Lorain County, Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
41.170, -82.220

Thunderstorm winds downed a tree and a few large limbs.

Thunderstorm Wind, Erie

When
May 31, 5:20 PM EST
Where
Erie County, Berlin Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.320, -82.500

Thunderstorm winds downed two trees.

Thunderstorm Wind, Cuyahoga

When
May 31, 5:45 PM EST
Where
Cuyahoga County, Bay Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.480, -81.900

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Cuyahoga

When
May 31, 6:00 PM EST
Where
Cuyahoga County, 2 mi E of Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.470, -81.711

A tree fell on a highway east of downtown Cleveland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453856, 453821, 453815, 453847, 453862, 453822, 453817, 453851, 453863, 453854, 453853.